

Improving Cancer Information in Latin America and the Caribbean



CARMEN

A Regional Meeting of Cancer Registries and Cancer Program Managers
Hosted by PAHO-IARC- Ministry of Health Brazil- INCA

(Brasilia, Brazil, 13-14 October 2009)

Agenda

Purpose

To review progress, identify challenges and opportunities for improving information on cancer in the Region and to plan future collaborative activities.

Objectives

- 1. To learn about advances in PAHO-IARC agreement for collaboration and joint mid term plan.
- 2. To discuss progress to date, challenges and opportunities for implementing the PAHO-IARC collaboration and mid term plan.
- **5.** To showcase available tools and resources to can support countries in their cancer registration and using information for cancer programs.
- **4.** To disseminate best practice and results of successful experiences on cancer registration across the Americas.
- 5. To foster the current PAHO-IARC partnership and seek potential stakeholders in support of cancer register activities on the national, sub-regional and regional levels.

Expected Results

- Assessment of progress, challenges and opportunities in regard to the information on cancer at regional, subregional and national levels.
- Better understanding of the needs for cancer registry improvement in the Region, and the resources available within PAHO and IARC to address these
- Identification of strategies, resources, training, and other opportunities to assist countries to improve information on cancer, especially in those areas with delayed progress.
- Deepened understanding and commitment among PAHO, IARC and countries and partners towards improving cancer information and implementation of mid-term plans.

Tuesday, 13 October 2009

8:30am Registration

9:00am Opening ceremony: PAHO/WHO representative in Brazil

IARC Representative Minister of Health Brazil

INCA Director

9:30am Session 1: Global and Regional Mandates & Collaborative efforts:

- WHO Resolution on cancer (2004) WHO and Regional Action plan for cancer control B. Legetic, PAHO
- Advances in PAHO IARC collaboration and Mid term work plan Maria Paula Curado, IARC

10:00am Session 2: Information on Cancer in the region of the Americas: Progress to date, challenges and opportunities (20 min each)

- 4. Cancer information re Mortality data (quality, access, estimates) Regional perspective, HA Unit Fatima Marinho
- 5 Cancer incidence in the Region of the Americas (Latin America & Caribbean) Data fromCI5IX; Maria Paula Curado
- 6. LAC cancer registers in the region & relationship with cancer programs: IACR representative for LAC Eduardo Laura

11:00-11:20 Coffee break

11:20- 12:30 Discussion on challenges and opportunities

12:30 13:30 pm LUNCH

13:30 Session 3- Health systems, policies & plans: use of Registry information for cancer control planning & management (15 min each)

- 7. Brazil- . MOH BRASIL/INCA Deborah Carvalho/Cláudio Noronha
- 8. Barbados- MOH Barbados/CHRC
- 9. Chile Valdivia National/Regional Health Authority
- 10. National Cancer Registry of Costa Rica Adolfo Ortiz

14: 30-14:45 Q&A

14: 45pm Session 4. Setting up and maintaining a cancer register (15 min each)

- 11. 25 years of Quito register Patricia Cueva
- 12. Experience of T & T register: Veronica Rouch

15:15 -15:30 Discussion on challenges and opportunities

15:30 -15:45 Coffee break

15:45 pm Session 5 : Collaborative projects (15 min each)

- 13. Use of technology for data quality improvement Cali, Colombia Luiz Eduardo Bravo
- 14. Latin Care project on cancer survival -Brasil Sergio Koifman

16:15 :16:25 Q&A

16:30 Review of Draft Brasilia Letter of commitment (prepared by E.Laura)

17:00pm Summing up 1st-day discussions to contribute to PAHO IARC collaboration

17:15 pm Adjourn

Wednesday, 14 October 2009

- 8:30am Session 4: Available tools and resources that can support countries in their cancer programs (15 min each)
 - 4.1 Technology support

Demonstration of CANREG 5 Maria Paula Curado GLOBOCAN Maria Paula Curado

4.2. Training

IARC course on cancer registers:

Training for trainers on Cancer Registration and data evaluation.

PAHO- WHO long distance course on cancer control programs

4.3. Evaluation of quality of cancer registries MOH /Brasil

10:00- 10:15 Coffee break

4.4. Networks and partnerships and potential stakeholders

EPICAN-Leticia Fernandez (Cuba)

Middle East Consortium of cancer registries – Joe Hartford –NCI

UICC - Roberto Zanetti

- 11:00-12:00am Group discussion: identification of additional tools and resources needed and Review of recommendations to PAHO-IARC plan of work
- 12:00- 12:20 Endorsement of Brasilia policy statement: Cancer registration in support to cancer program planning and management by Ministry of Health and the Partners
- 12:20 Close of the meeting

12:30pm LUNCH

Afternoon: "Train the Trainers" Course: Cancer registration and data quality control in population-based cancer registries